Georgia, 2008

Flash Flood and Damaging Winds in Georgia, July 27, 2008

July 27, 2008 · NWS CHS · 4 events in 2 counties and zones

A weak cold front in combination with the sea breeze, resulted in numerous strong to severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak cold front in combination with the sea breeze, resulted in numerous strong to severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 27, 2:44 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 27, 2:44 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT SUN JUL 27 2008

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL REMAIN WELL OFFSHORE. A WEAK SURFACE
TROUGH WILL LINGER ACROSS INLAND AREAS THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THERE HAS BEEN A SLOW START TO CONVECTION THIS AFTERNOON DUE TO
SIGNIFICANT MID-LEVEL WARMING TO OVERCOME. A VIGOROUS SHORTWAVE
CONTINUES TO DROP INTO NC/SC BUT HAS INITIATED SURPRISINGLY LITTLE
CONVECTION THUS FAR. THE SEABREEZE SHOULD BE THE MAIN DRIVER FOR
CONVECTION THROUGH THE EARLY EVENING WITH PERHAPS A BIT MORE
ACTIVITY INLAND DUE TO THE APPROACHING SHORTWAVE. WILL DROP
EVENING POPS INTO THE 30-40 PCNT RANGE. ACTIVITY SHOULD TAPER OFF
LATE THIS EVENING WITH ONLY AN ISOLATED SHOWER OR STORM LATE.

MID AND UPPER LEVELS CONTINUE TO DRY OUT THUS THE TOTAL SKY COVER
SHOULD DECREASE THROUGH THE EVENING HOURS WITH MAINLY CU AND
STRATOCU SLOWLY THINNING. INLAND LOWS SHOULD DROP TOWARD 70
DEGREES WITH INCREASING VALUES TOWARD THE COAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
700 MB RIDGE AXIS WILL NUDGE EAST ON MONDAY WITH LOW-LEVEL
THICKNESS VALUES INCREASING BY ABOUT 20 METERS. A SIGNIFICANT
DECREASE IN MID AND UPPER LEVEL MOISTURE SHOULD RESULT IN A LARGE
DECREASE IN CLOUD COVER TO START THE DAY. MAINLY SCATTERED TO
BROKEN CUMULUS EXPECTED WHICH WILL HAVE LESS OF A NEGATING EFFECT
ON HIGH TEMPS. HIGHS SHOULD TOP OUT IN THE MID TO UPPER 90S. SOME
OF THE DRIER AIR MOVING IN JUST ABOVE THE SURFACE WILL MIX DOWN
DURING THE AFTERNOON...BRINGING SURFACE DEWPOINTS OVER INLAND
AREAS CLOSER TO 70. THE AFTERNOON SEABREEZE SHOULD BE THE MAIN
DRIVER OF CONVECTION SINCE THERE WILL BE LITTLE IN THE WAY OF
UPPER ENERGY TO WORK WITH. WILL MAINTAIN HIGHEST CHANCES OVER
SOUTHEAST GA WHERE THETA-E VALUES WILL BE HIGHER. DO NOT
ANTICIPATE HEAT ADVISORY CONCERNS ALTHOUGH HEAT INDICES COULD
APPROACH 105 IN A FEW SPOTS DURING THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE GUIDANCE IS IN GENERALLY GOOD AGREEMENT THROUGHOUT THE
EXTENDED PERIOD THIS AFTERNOON...WITH SOME DIFFERENCES NOTED WITH
REGARDS TO AMPLITUDE OF UPPER TROUGH NEXT WEEKEND.

ATLANTIC HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE
MONDAY NIGHT THROUGH WEDNESDAY NIGHT...AND THIS SHOULD LIMIT
COVERAGE OF ANY SHOWER AND THUNDERSTORM ACTIVITY. WILL CARRY SLIGHT
CHANCE OR LOW CHANCE POPS FOR AFTERNOON/EARLY EVENING SEA BREEZE
CONVECTION WITH DRY CONDITIONS ANTICIPATED AT NIGHT. A COLD FRONT
WILL APPROACH THE REGION FROM THE NORTHWEST THURSDAY...THEN STALL
OUT NORTH OF THE REGION THROUGH THE UPCOMING WEEKEND. WILL GENERALLY
CARRY CHANCE POPS DURING THE AFTERNOON/EVENING HOURS THURSDAY
THROUGH SUNDAY...WITH SLIGHT CHANCE POPS OVERNIGHT.

TEMPERATURES WILL RUN NEAR TO SLIGHTLY ABOVE CLIMO THROUGH THE
EXTENDED PERIOD. HEAT INDICES WILL FLIRT WITH 105 DURING THE
AFTERNOON HOURS TUESDAY THROUGH THURSDAY...AND WILL CONTINUE TO
MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MAIN CONCERN WITH THIS ISSUANCE IS TIMING THE EXPECTED CONVECTION
THIS AFTERNOON. ACTIVITY EXPECTED TO INCREASE IN COVERAGE FROM 18Z
ON SO MAINTAINED TEMPO AT BOTH SITES FOR TSRA DURING THE LATTER
HALF OF THE AFTERNOON INTO THE EVENING. ACTIVITY SHOULD BE
TAPERING OFF DURING THE MID EVENING HOURS WITH PARTIAL CLEARING
OVERNIGHT. PRECIP CHANCES FOR MON LOOK LOWER THAN TODAY WITH SOME
DRIER AIR MOVING IN. HOWEVER ISOLATED STORMS ARE POSSIBLE IN THE
LATTER HALF OF THE DAY.

EXTENDED AVIATION OUTLOOK...MORE OF THE SAME WITH CONVECTION
BEING THE MAIN CULPRIT FOR ANY IFR CONDITIONS THAT OCCUR. AS
USUAL...THERE COULD BE SHORT PERIODS OF MVFR VSBYS EACH MORNING
WHEN THE WINDS DIE DOWN...ESPECIALLY IF RAIN HAS FALLEN THE NIGHT
BEFORE.

&&

.MARINE...
ATLANTIC HIGH PRESSURE WILL HOLD STRONG OVER THE WATERS THROUGH
FRIDAY...RESULTING IN A GENERALLY SOUTH TO SOUTHWEST FLOW OVER THE
WATERS. TYPICAL SEA BREEZE ENHANCEMENT AND NOCTURNAL SURGING
EFFECTS CAN BE EXPECTED EACH DAY/NIGHT RESPECTIVELY...BUT WINDS
AND SEAS SHOULD REMAIN BELOW HEADLINE THRESHOLDS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/JRJ
Hazardous weather outlook, Jul 27, 2:57 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT SUN JUL 27 2008

AMZ330-350-352-354-374-281030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
357 PM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-281030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
357 PM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND STORMS WILL DEVELOP
ACROSS THE AREA THROUGH EARLY EVENING. A FEW STORMS COULD BRIEFLY
BECOME SEVERE WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EXCESSIVE HEAT...A RETURN TO HIGH TEMPERATURES IN THE MID TO UPPER
90S AND HIGH HUMIDITY COULD RESULT IN HEAT INDICES IN EXCESS OF
105 DEGREES OVER MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA TUESDAY THROUGH SATURDAY. HEAT ADVISORIES MAY EVENTUALLY
BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 3:12 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT SUN JUL 27 2008

GAZ099>101-114>116-272100-
BULLOCH-CANDLER-EFFINGHAM-EVANS-INLAND BRYAN-TATTNALL-
412 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BRYAN...SOUTHERN
BULLOCH...CENTRAL EFFINGHAM...SOUTHEASTERN CANDLER...NORTHEASTERN
TATTNALL AND EVANS COUNTIES THROUGH 500 PM EDT...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
11 MILES NORTH OF PEMBROKE TO 8 MILES NORTHWEST OF CLAXTON...MOVING
EAST AT 12 MPH.

AREAS IN AND AROUND BELLVILLE...BLITCHTON...BROOKLET...CLAXTON...
DAISY...DENMARK...EGYPT...GEORGIA SOUTHERN...GROVELAND...GUYTON...
HAGAN...LEEFIELD...MANASSAS...MARLOW...NEVILS...PEMBROKE...PINEORA...
REGISTER...RINCON...SHAWNEE...SPRINGFIELD AND STILSON WILL BE
IMPACTED THROUGH 500 PM EDT.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND
DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jul 27, 3:31 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT SUN JUL 27 2008

SCZ045-050-272115-
BERKELEY-CHARLESTON-
431 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHARLESTON AND EAST
CENTRAL BERKELEY COUNTIES THROUGH 515 PM EDT...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45
MPH. THESE THUNDERSTORMS WERE LOCATED NEAR BUCK HALL...OR ABOUT 7
MILES WEST OF MCCLELLANVILLE...MOVING EAST AT 10 MPH.

AREAS IN AND AROUND AWENDAW...MCCLELLANVILLE...CENTENARY AND HONEY
HILL WILL BE IMPACTED THROUGH 515 PM EDT.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND
DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jul 27, 3:35 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
435 PM EDT SUN JUL 27 2008

SCZ048-051-272115-
BEAUFORT-COASTAL JASPER-
435 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JASPER AND SOUTHWESTERN
BEAUFORT COUNTIES THROUGH 515 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH.
THIS STORM WAS LOCATED NEAR BLUFFTON...OR ABOUT 8 MILES WEST OF
HILTON HEAD ISLAND...MOVING EAST AT 9 MPH.

AREAS IN AND AROUND BLUFFTON...FOLLY FIELD...HILTON HEAD ISLAND...
PARRIS ISLAND...PORT ROYAL AND HILTON HEAD AIRPORT WILL BE IMPACTED
THROUGH 515 PM EDT.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jul 27, 4:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT SUN JUL 27 2008

GAZ100-101-272145-
BULLOCH-EFFINGHAM-
501 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL BULLOCH AND
EFFINGHAM COUNTIES THROUGH 545 PM EDT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THESE THUNDERSTORMS WERE LOCATED NEAR
TUSCULUM...OR ABOUT OVER SPRINGFIELD...MOVING EAST AT 6 MPH.

AREAS IN AND AROUND EGYPT...GUYTON...LEEFIELD...MARLOW...PINEORA...
SPRINGFIELD...STILLWELL AND STILSON WILL BE IMPACTED THROUGH 545 PM
EDT.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND
DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jul 27, 4:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
550 PM EDT SUN JUL 27 2008

GAZ118-SCZ047-048-051-272230-
BEAUFORT-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
550 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN JASPER...NORTH CENTRAL
CHATHAM AND SOUTHWESTERN BEAUFORT COUNTIES THROUGH 630 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR LEVY...OR ABOUT
11 MILES NORTH OF SAVANNAH. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND BLUFFTON...HARDEEVILLE...PRITCHARDVILLE...
PURYSBURGH...MONTEITH AND PORT WENTWORTH WILL BE IMPACTED THROUGH 630
PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, Jul 27, 5:03 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
603 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 W BLUFFTON            32.24N 80.91W
07/27/2008                   BEAUFORT           SC   NEWSPAPER

            ONE TREE DOWN. POSSIBLE CAUSE OF A PROPANE GAS LEAK.

&&

JRL

The radar

The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 27, 5:20 PM EST
Where
Chatham County, Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.050, -81.080

Law enforcement reported a tree down near the intersection of York Street and Abercorn Street in downtown Savannah, Georgia.

Thunderstorm Wind, Chatham

When
July 27, 6:15 PM EST
Where
Chatham County, Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
32.050, -81.080

Several power lines were reported down in Savannah, Georgia.

Thunderstorm Wind, Liberty

When
July 27, 6:32 PM EST
Where
Liberty County, 2.35 mi W of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
31.800, -81.470

A tree was reported down near the intersection of Martin Road and Highway 17, 8 miles east-southeast of Hinesville, Georgia.

Flash Flood, Chatham

When
July 27, 6:40 PM EST to 7:10 PM EST
Where
Chatham County, 0.46 mi S of Central Jct to 0.98 mi NNE of Fairway Oaks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.073, -81.120

Law enforcement reported flooding at the intersections of 65th Street and Abercorn Street, Victory Street and Bull Street, and Louisville Road and Lathrop Avenue in Savannah, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123930, 123931, 123932, 123929.